Oklahoma, 2015

Tornado and Hail in Oklahoma, April 18, 2015

April 18, 2015 · NWS OUN · 34 events in 15 counties and zones

As the slow moving upper trough continued eastward, it moved into portions of western Kansas and Oklahoma. A Pacific front/dryline surged eastward during the day, igniting thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As the slow moving upper trough continued eastward, it moved into portions of western Kansas and Oklahoma. A Pacific front/dryline surged eastward during the day, igniting thunderstorms. Given impressive upper level winds, and moderate instability, reports of large hail and damaging winds were widespread and lasted into the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 18, 1:31 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 18, 1:31 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT SAT APR 18 2015

.DISCUSSION...
GETTING BUSY... SO THIS WILL BE SHORT.

ANOTHER ROUND OF SEVERE STORMS EXPECTED LATER THIS AFTERNOON
THROUGH THIS EVENING AS UPPER LOW CONT TO SLOWLY MOVE EAST AND
NORTHEAST. THE LOW IS EXPECTED TO OPEN UP AND SHIFT EAST TOMORROW.
AS THIS OCCURS A COLD FRONT WITH GUSTY NORTH WINDS WILL SWEEP
SOUTHEAST ACROSS THE AREA. COULD SEE A FEW SHOWERS/THUNDERSTORMS
UNDER THE UPPER LOW ACROSS NORTHERN OKLAHOMA ON SUNDAY. WITH COLD
TEMPS ALOFT ASSOCIATED WITH THIS LOW... COULD SEE SOME SMALL HAIL
ASSOCIATED WITH THE STORMS.

WILL THEN SEE A COUPLE OF DRY DAYS BEFORE ANOTHER ACTIVE PERIOD
BEGINNING TUESDAY AND LINGERING REALLY THROUGH THE REMAINDER OF
THE UPCOMING WEEK. NO REAL STRONG SIGNAL FOR SEVERE... BUT IT IS
GETTING TO BE LATE APRIL... SO CAN NOT COMPLETELY RULE IT OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  72  44  66 /  60  30   0   0
HOBART OK         50  71  42  67 /  30  10   0   0
WICHITA FALLS TX  54  75  45  70 /  30  10   0   0
GAGE OK           47  65  38  65 /  40  20   0   0
PONCA CITY OK     54  71  42  65 /  60  60  10   0
DURANT OK         58  77  49  70 /  60  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/30
Hazardous weather outlook, Apr 18, 10:50 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT APR 18 2015

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE STORMS ACROSS MUCH OF
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE ENHANCED RISK AREA IS ALONG AND EAST OF A LINE FROM BUFFALO...TO
CHEYENNE...TO MANGUM IN OKLAHOMA...TO QUANAH AND BENJAMIN IN WESTERN
NORTH TEXAS....AND WEST OF A LINE FROM MEDFORD...TO OKLAHOMA CITY..TO
. THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS IS IN
A SLIGHT RISK.

TIMING...
3PM TO MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS TO TENNIS BALLS...AND WIND GUSTS UP
TO 70 MPH WILL BE THE MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

DISCUSSION...
SHOWERS AND ISOLATED STORMS ASSOCIATED WITH A WEAK DISTURBANCE
WILL CONTINUE TO DRIFT EASTWARD FROM CENTRAL THROUGH NORTHERN
OKLAHOMA. THIS ACTIVITY WILL REMAIN NON-SEVERE WITH OCCASIONAL
CLOUD TO GROUND LIGHTNING THE MAIN CONCERN.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND MOVE ACROSS THE AREA THROUGH TONIGHT. SUBSTANTIAL
LOW CLOUDS OVER WESTERN OKLAHOMA AND WESTERN NORTH TEXAS HAVE
RESULTED IN SLOW SURFACE HEATING AND DESTABILIZATION...BUT THESE
WILL LIKELY LIFT WITH FURTHER SURFACE HEATING. WITH VERY LITTLE
CAPPING...STORMS MAY DEVELOP MOST ANYWHERE ACROSS OKLAHOMA AND
NORTH TEXAS...BUT THE MOST LIKELY AREA FOR STRONG TO SEVERE STORM
DEVELOPMENT WILL BE NEAR A DRYLINE IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. INSTABILITY AND WIND SHEAR THIS AFTERNOON AND EVENING
WILL BE SUFFICIENT FOR VERY LARGE HAIL. THE STORMS COULD DEVELOP
INTO ONE OR MORE LINES OR CLUSTERS THIS EVENING...RESULTING IN MORE
OF A DAMAGING WIND THREAT. SHOWERS AND THUNDERSTORMS WILL LIKELY
CONTINUE INTO SUNDAY BUT THE SEVERE WEATHER POTENTIAL IS EXPECTED
TO DECREASE OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL LINGER INTO SUNDAY. SEVERE WEATHER
IS UNLIKELY BUT A FEW STORMS MAY BECOME STRONG PRODUCING SMALL
HAIL.

SHOWER AND THUNDERSTORM CHANCES WILL RETURN MONDAY NIGHT THROUGH
FRIDAY...AS A SERIES OF UPPER LEVEL SYSTEMS MOVE ACROSS THE SOUTHERN
PLAINS. STRONG TO SEVERE THUNDERSTORM POTENTIAL WILL LIKELY EXIST
FOR A TIME FROM MID TO LATE NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

EM/MBS/AUSTIN

In the hours before

Special weather statement, Apr 18, 11:49 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT SAT APR 18 2015

OKZ006-181815-
ALFALFA OK-
1249 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALFALFA COUNTY UNTIL
115 PM CDT...

AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARMEN...
MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...CARMEN...LAMBERT AND INGERSOLL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3656 9840 3656 9853 3680 9853 3680 9834
TIME...MOT...LOC 1747Z 187DEG 15KT 3660 9849

AUSTIN
Special weather statement, Apr 18, 12:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT SAT APR 18 2015

OKZ005-006-181845-
ALFALFA OK-WOODS OK-
115 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALFALFA AND EAST
CENTRAL WOODS COUNTIES UNTIL 145 PM CDT...

AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF ALINE...MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
CARMEN...DACOMA AND LAMBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3650 9846 3650 9854 3674 9858 3673 9840
TIME...MOT...LOC 1813Z 181DEG 23KT 3654 9851

AUSTIN
Special weather statement, Apr 18, 12:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT SAT APR 18 2015

OKZ005-006-011-181930-
ALFALFA OK-MAJOR OK-WOODS OK-
158 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR ALFALFA...EASTERN MAJOR AND EAST
CENTRAL WOODS COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF INGERSOLL TO NEAR FAIRVIEW...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3621 9826 3620 9856 3696 9854 3696 9818
TIME...MOT...LOC 1857Z 173DEG 7KT 3681 9847 3628 9845

30
Special weather statement, Apr 18, 1:02 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT SAT APR 18 2015

OKZ004-005-181930-
HARPER OK-WOODS OK-
202 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARPER AND NORTHWESTERN
WOODS COUNTIES UNTIL 230 PM CDT...

AT 159 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BUFFALO...MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9942 3667 9968 3671 9985 3700 9978
TIME...MOT...LOC 1859Z 197DEG 29KT 3676 9972

30

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

30 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Harper

When
April 18, 1:35 PM CST
Where
Harper County, Buffalo
Measured
1.5 in hail
Reported by
Public
Coordinates
36.830, -99.630

No damage reported.

Hail, Harper

When
April 18, 1:40 PM CST
Where
Harper County, Buffalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.830, -99.630

Relayed to EM by city sheriff's office.

Hail, Tillman

When
April 18, 1:57 PM CST
Where
Tillman County, 2.69 mi SW of Grandfield
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.200, -98.720

No damage reported.

Hail, Caddo

When
April 18, 2:11 PM CST
Where
Caddo County, 5.07 mi W of Lookeba
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.360, -98.450

No damage reported.

Hail, Blaine

When
April 18, 2:45 PM CST
Where
Blaine County, Greenfield
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.730, -98.380

Tornado, Woods

When
April 18, 3:06 PM CST
Where
Woods County, 7.76 mi S of Dacoma
Rating
EF1
Path length
0.5 mi
Path width
40 yd
Reported by
Broadcast Media
Coordinates
36.549, -98.581

Video of a brief tornado was captured by a KOCO-TV storm chaser and by a local resident. The tornado caused snapped trees and damaged a metal barn at a ranch south of Dacoma.

Hail, Tillman

When
April 18, 4:06 PM CST
Where
Tillman County, Frederick
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.390, -99.020

Thunderstorm Wind, Beckham

When
April 18, 4:16 PM CST
Where
Beckham County, 2.15 mi SSE of Sayre
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.270, -99.630

No damage reported.

Hail, Tillman

When
April 18, 4:21 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
1.25 in hail
Reported by
Public
Coordinates
34.390, -99.010

Hail, Kiowa

When
April 18, 4:51 PM CST
Where
Kiowa County, 3.96 mi SE of Cold Springs
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.760, -98.950

Spotters estimated golf ball to baseball sized hail. No damage reported.

Hail, Comanche

When
April 18, 4:56 PM CST
Where
Comanche County, 2.37 mi WSW of Wichita Mtns Nwr Hq
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.720, -98.750

No damage reported.

Hail, Kiowa

When
April 18, 5:05 PM CST
Where
Kiowa County, 2.07 mi N of Cooperton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.900, -98.870

No damage reported.

Hail, Grant

When
April 18, 5:05 PM CST
Where
Grant County, 6.08 mi W of Wakita
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.880, -98.030

Hail, Grady

When
April 18, 5:30 PM CST
Where
Grady County, 3.96 mi W of Middleberg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.110, -97.810

Hail, Kiowa

When
April 18, 5:32 PM CST
Where
Kiowa County, Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
34.850, -99.020

Thunderstorm Wind, Grady

When
April 18, 5:40 PM CST
Where
Grady County, Bridge Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.230, -97.720

No damage reported.

Hail, Kiowa

When
April 18, 5:43 PM CST
Where
Kiowa County, Gotebo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.070, -98.870

Hail, Kiowa

When
April 18, 5:46 PM CST
Where
Kiowa County, 7.94 mi W of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
34.850, -99.160

Hail, Carter

When
April 18, 5:50 PM CST
Where
Carter County, 4.01 mi ENE of Healdton
Measured
1.75 in hail
Reported by
Public
Coordinates
34.260, -97.430

No damage reported.

Hail, Jackson

When
April 18, 5:51 PM CST
Where
Jackson County, 2.07 mi N of Warren
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.810, -99.210

No damage reported.

Hail, McClain

When
April 18, 5:53 PM CST
Where
McClain County, 0.69 mi N of Blanchard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.150, -97.660

Hail, Washita

When
April 18, 6:03 PM CST
Where
Washita County, 1.49 mi SSE of Colony
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
35.330, -98.670

Hail, Washita

When
April 18, 6:05 PM CST
Where
Washita County, 2.26 mi E of Rocky
Measured
1.75 in hail
Reported by
Public
Coordinates
35.160, -99.020

No damage reported.

Hail, Woods

When
April 18, 6:09 PM CST
Where
Woods County, 1.38 mi N of Waynoka
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.610, -98.880

Hail, Washita

When
April 18, 6:14 PM CST
Where
Washita County, Cordell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.290, -98.990

Hail, Washita

When
April 18, 6:16 PM CST
Where
Washita County, Cordell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.290, -98.990

Hail, Washita

When
April 18, 6:19 PM CST
Where
Washita County, 1.13 mi E of Cordell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.290, -98.970

No damage reported.

Hail, Washita

When
April 18, 6:20 PM CST
Where
Washita County, 0.89 mi NE of Cordell
Measured
2.5 in hail
Reported by
Public
Coordinates
35.300, -98.980

No damage reported.

Hail, Carter

When
April 18, 6:25 PM CST
Where
Carter County, Wilson
Measured
1.25 in hail
Reported by
Public
Coordinates
34.160, -97.430

Hail, Caddo

When
April 18, 6:26 PM CST
Where
Caddo County, 8.29 mi S of Hydro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.430, -98.580

No damage reported.

Hail, Beckham

When
April 18, 6:36 PM CST
Where
Beckham County, 3.95 mi NW of New Liberty
Measured
1.75 in hail
Reported by
Public
Coordinates
35.400, -99.770

No damage reported.

Thunderstorm Wind, Pottawatomie

When
April 18, 6:50 PM CST
Where
Pottawatomie County, 0.69 mi S of Shawnee
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.320, -96.920

Measured with hand held instrument near Firelake casino. No damage reported.

Hail, Beckham

When
April 18, 7:21 PM CST
Where
Beckham County, 3.95 mi SW of Elk City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.370, -99.470

Reported from state highway 34. No damage reported.

Hail, Beckham

When
April 18, 7:43 PM CST
Where
Beckham County, Elk City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.410, -99.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570944, 570945, 570946, 570947, 570948, 575353, 570949, 570950, 570951, 570952, 570953, 570954, 570955, 570956, 570957, 570958, 570959, 570960, 570961, 570962, 570963, 570964, 570965, 570966, 570967, 570968, 570969, 570970, 570971, 570972, 570973, 570974, 570975, 570976.